Minnesota, 2008

Tornadoes and Hail in Minnesota, July 11, 2008

July 11, 2008 · NWS FGF · 30 events in 10 counties and zones

An area of surface low pressure near Bismarck (ND) on the morning of the 11th moved to near Grand Forks (ND) by early afternoon, then moved to near Winnipeg in the evening. As it did so, a warm front lifted north ahead of the low and a cold front trailed behind the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$855,000
Crop damage
$580,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure near Bismarck (ND) on the morning of the 11th moved to near Grand Forks (ND) by early afternoon, then moved to near Winnipeg in the evening. As it did so, a warm front lifted north ahead of the low and a cold front trailed behind the low. Thunderstorms formed along both boundaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 1:25 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 11, 1:25 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 AM CDT FRI JUL 11 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTION AND TEMPERATURES. MODELS
APPEAR IN GOOD AGREEMENT. GFS A LITTLE CLOSER WITH SURFACE FEATURES
SO WILL USE FOR DETAILS.

IN NEAR TERM CONVECTION ASSOCIATED WITH ELEVATED BOUNDARY WILL
LIKELY BE ONGOING AND WILL ADJUST POPS PRIOR TO FORECAST ISSUANCE.
FOR REMAINDER OF DAY MAIN ISSUE WILL BE TIMING OF CONVECTION WITH
COLD FRONT WHICH SWEEPS ACROSS FA. STRONG CAPPING WILL PRECLUDE
FROPA WITH +12-14C AIR. BOUNDARY REACHES VALLEY REGION AROUND 18Z
AND ACCELERATES ACROSS WESTERN MN DURING THE AFTERNOON. STRONG MID
LEVEL COOLING ARRIVES BETWEEN 18-21Z FROM NAM20 AND WILL USE THIS
TIMING FOR ONSET OF CONVECTION...LIKELY JUST EAST OF VALLEY. WITH
CONVECTIVE PARAMETERS SUCH AS THEY ARE WE COULD GO SEVERE QUICK AND
WILL MENTION POTENTIAL EAST OF VALLEY. WITH SURFACE LOW/TRIPLY POINT
OVER FAR NW MN WILL ALSO SEE POTENTIAL FOR TORNADOES IN ADDITION TO
BIG HAIL AND WIND. WITH THERMAL RIDGE CROSSING FA WILL HOT AND MUGGY
FROM VALLEY EAST. POST FRONTAL WIND WILL ALSO BE AN ISSUE OVER
WESTERN COUNTIES THIS AFTERNOON. ADIABATIC LAYER RISES TO ABOUT 800
MB WITH 40KTS TO MIX. WILL ISSUE WIND ADVISORY FOR COUNTIES WEST OF
VALLEY FROM 18Z TO AROUND 00Z.

WITH FRONTAL PASSAGE AIR MASS GREATLY STABILIZES AND DRIES. WILL
KEEP A SLIGHT CHANCE BUFFER OVER FAR EAST AND NORTH. WILL BE QUITE A
BIT COOLER AND LESS HUMID.

ON SATURDAY LOW LEVEL RH WRAPS AROUND DEPARTING LOW AND WITH
CONVECTIVE TEMPERATURES IN THE MID 60S TO AROUND 70 AND COLD POOL
WILL LIKELY SEE SOME LATE AM OR AFTERNOON SHRA. AIR MASS MARGINALLY
UNSTABLE IN THE AFTERNOON BUT MAY SEE A RUMBLE. WILL ALSO BE A
BREEZY TO WINDY DAY AND WOULD NOT BE SURPRISED TO SEE ANOTHER WIND
ADVISORY OVER PARTS OF THE REGION.

SUNDAY LOOKS WARMER AS 850MB TEMPERATURES RECOVER ABOUT 4C. WILL
LIKELY SEE AFTERNOON CU BUT SHOULD STILL SEE RESPECTABLE RECOVER AND
WILL LEAN TEMPERATURES TOWARDS WARMER MAV GUIDANCE.

THERMAL COLUMN RECOVERS FOR BACK TO ABOVE AVERAGE TEMPERATURES EARLY
NEXT WEEK AHEAD OF NEXT WAVE/COLD FRONT TUESDAY. THIS HANDLED WELL
BY ONGOING FORECAST SO NO CHANGES TO LONGER RANGES.

&&

.AVIATION...
EXPECT PRIMARILY VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY IN
STRONGER STORMS THIS AFTERNOON EAST OF VALLEY. WILL GET REAL WINDY
WEST OF VALLEY THIS AFTERNOON HENCE WIND ADVISORY WILL BE IN
EFFECT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NDZ006-007-014-015-024-026-028-038-049-052-054.

MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 11, 3:22 AM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
422 AM CDT FRI JUL 11 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
422 AM CDT FRI JUL 11 2008

...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON JUST EAST OF THE
RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING MAINLY
ALONG THE INTERNATIONAL BORDER AND ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA. AN ISOLATED STORM COULD APPROACH SEVERE LIMITS EARLY
THIS MORNING. BY LATE AFTERNOON STRONGER THUNDERSTORMS...POSSIBLY
SEVERE...ARE EXPECTED TO DEVELOP. THE FAVORED LOCATION WILL BE
ALONG AND EAST OF A LINE FROM ROSEAU TO THIEF RIVER FALLS AND
FERGUS FALLS. THERE IS THE POTENTIAL FOR ISOLATED TORNADOES OVER
FAR NORTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARD. THE STORMS ARE EXPECTED
TO SHIFT EAST OF THE AREA BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY WITH PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHWEST AND WEST CENTRAL
MINNESOTA THIS AFTERNOON.

VOELKER

In the hours before

Local storm report, Jul 11, 1:02 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
202 AM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             WAHPETON                46.27N 96.61W
07/10/2008  E1.00 INCH       RICHLAND           ND   LAW ENFORCEMENT

&&
CORRECTED TIME OF HAIL TO 1018 PM. PREVIOUS REPORT HAD TIME REPORT
RECEIVED.

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 213 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 tornado, 4 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Hail, Roseau

When
July 11, 6:10 AM CST
Where
Roseau County, Warroad
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.900, -95.320

Thunderstorm Wind, Lake of the Woods

When
July 11, 7:10 AM CST
Where
Lake of the Woods County, (Bde)baudette Intl A
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
ASOS
Coordinates
48.720, -94.600

The wind gust was measured by the Baudette Airport ASOS.

Hail, Lake of the Woods

When
July 11, 7:39 AM CST
Where
Lake of the Woods County, 2.91 mi SSW of Baudette Afs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.630, -94.640

Lots of dime to penny size hail fell.

Thunderstorm Wind, Lake of the Woods

When
July 11, 7:40 AM CST
Where
Lake of the Woods County, 0.46 mi E of Baudette Afs
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
48.670, -94.610

A large diameter pine tree was snapped off near the ground.

Hail, Marshall

When
July 11, 8:30 AM CST
Where
Marshall County, 1.15 mi NE of Rosewood
Measured
0.75 in hail
Reported by
Public
Coordinates
48.210, -96.260

Hail, Polk

When
July 11, 2:10 PM CST
Where
Polk County, 1.67 mi SE of Fertile
Measured
0.88 in hail
Reported by
Public
Coordinates
47.510, -96.260

Funnel Cloud, Norman

When
July 11, 2:10 PM CST
Where
Norman County, 2.44 mi ESE of Twin Vly
Reported by
Law Enforcement
Coordinates
47.260, -96.220

Multiple funnel cloud reports were received by the Norman County dispatch office.

Tornado, Marshall

When
July 11, 2:25 PM CST
Where
Marshall County, 4 mi NNW of Viking
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
48.254, -96.453

A brief touchdown was noted in an open field.

Hail, Marshall

When
July 11, 2:35 PM CST
Where
Marshall County, 3.59 mi SE of Strandquist
Measured
1 in hail
Reported by
Public
Coordinates
48.460, -96.400

Tornado, Mahnomen

When
July 11, 2:45 PM CST to 2:49 PM CST
Where
Mahnomen County, 3.58 mi NNW of Waubun to 4 mi NNE of Waubun
Rating
EF0
Path length
2 mi
Path width
25 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
47.230, -95.970

This tornado was observed moving across highway 59 and lifting about 4 miles north-northeast of Waubun. The tornado appeared to pass just south of the Mahnomen County airport.

Hail, Becker

When
July 11, 2:49 PM CST
Where
Becker County, 2.28 mi SSE of Detroit Lakes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.790, -95.810

Hail, Becker

When
July 11, 2:52 PM CST
Where
Becker County, 2.84 mi W of Frazee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.730, -95.760

Hail, Becker

When
July 11, 2:53 PM CST
Where
Becker County, 0.95 mi E of Frazee
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.730, -95.680

Tornado, Otter Tail

When
July 11, 2:55 PM CST
Where
Otter Tail County, 3.11 mi NNE of Vergas
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
Storm Chaser
Coordinates
46.710, -95.770

A brief touchdown was observed between Rose Lake and Scalp Lake.

Tornado, Mahnomen

When
July 11, 3:00 PM CST to 3:27 PM CST
Where
Mahnomen County, 2.13 mi SSW of Beaulieu to 12 mi NNE of Beaulieu
Rating
EF2
Path length
16 mi
Path width
250 yd
Property damage
$500,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
47.300, -95.830

This tornado tracked to the north-northeast for about 16 miles and lifted about 3 miles south-southwest of Lengby, or near Sugar Bowl Lake. Numerous trees and power poles were snapped along the path. Farm sheds were blown down and hay wagons flipped. The damage path was around 250 yards wide where it crossed county road 122 about 2 miles east of Beaulieu. Peak winds were estimated at 115 mph.

Funnel Cloud, Becker

When
July 11, 3:05 PM CST to 3:11 PM CST
Where
Becker County, 2.92 mi ENE of Frazee
Reported by
Law Enforcement
Coordinates
46.740, -95.640

A funnel cloud was observed passing over Frazee and continuing to the east-northeast of town.

Tornado, Becker

When
July 11, 3:12 PM CST to 3:27 PM CST
Where
Becker County, 4.03 mi ENE of Frazee to 3 mi WNW of Wolf Lake
Rating
EF0
Path length
10 mi
Path width
75 yd
Property damage
$5,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
46.750, -95.620

This tornado touched down intermittently along a roughly 10 mile track to about 3 miles west-northwest of Wolf Lake. Several large trees were blown over or snapped off at points along the track. Peak winds were estimated at 80 mph.

Tornado, Otter Tail

When
July 11, 3:15 PM CST to 3:19 PM CST
Where
Otter Tail County, 1.42 mi W of Luce to 7 mi NNW of Perham
Rating
EF1
Path length
2 mi
Path width
100 yd
Property damage
$200,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
46.670, -95.680

Irrigation system center pivots, trees, and power poles were heavily damaged in a roughly 2 mile path to about 7 miles north-northwest of Perham. A metal grain bin was blown down along with a small silo and several smaller farm buildings. Peak winds were estimated at around 105 mph.

Hail, Polk

When
July 11, 3:15 PM CST to 3:19 PM CST
Where
Polk County, 0.69 mi S of Lengby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.510, -95.630

Thunderstorm Wind, Marshall

When
July 11, 3:15 PM CST
Where
Marshall County, Gatzke
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
48.430, -95.780

Several large tree branches were blown down along with heavy rain and pea sized hail.

Hail, Becker

When
July 11, 3:20 PM CST
Where
Becker County, 1.17 mi SE of Evergreen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.760, -95.430

Hail, Becker

When
July 11, 3:25 PM CST
Where
Becker County, 2 mi N of Wolf Lake
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
46.849, -95.330

Funnel Cloud, Otter Tail

When
July 11, 3:26 PM CST
Where
Otter Tail County, 2 mi W of Butler
Reported by
Law Enforcement
Coordinates
46.680, -95.392

Hail, Roseau

When
July 11, 3:40 PM CST to 3:50 PM CST
Where
Roseau County, 1.45 mi SSE of Swift
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
48.850, -95.220

Several large tree branches were also blown down.

Tornado, Otter Tail

When
July 11, 3:43 PM CST to 3:45 PM CST
Where
Otter Tail County, 2.76 mi S of Lyman to 3 mi NNW of Wrightstown
Rating
EF1
Path length
1 mi
Path width
50 yd
Property damage
$40,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
46.310, -95.250

Several large trees were snapped off or blown over along a roughly one mile path.

Hail, Otter Tail

When
July 11, 3:50 PM CST
Where
Otter Tail County, 3.16 mi SW of Lyman
Measured
0.75 in hail
Reported by
Public
Coordinates
46.320, -95.300

Hail, Wadena

When
July 11, 4:02 PM CST
Where
Wadena County, 0.84 mi SE of Menahga
Measured
1 in hail
Reported by
Public
Coordinates
46.740, -95.090

Hail, Beltrami

When
July 11, 4:20 PM CST to 5:20 PM CST
Where
Beltrami County, 11.74 mi NNW of Carmel
Measured
0.75 in hail
Reported by
Public
Coordinates
48.430, -95.570

Hail, Otter Tail

When
July 11, 4:21 PM CST
Where
Otter Tail County, 4.17 mi N of New York Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.580, -95.370

Thunderstorm Wind, Beltrami

When
July 11, 5:00 PM CST
Where
Beltrami County, 5.83 mi ESE of Lavinia
Measured
60 kt (69 mph) estimated gust
Property damage
$40,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
47.480, -94.710

Trees were blown onto power lines and a boat was flipped on Lake Andrusia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126727, 126680, 126681, 126682, 126683, 126684, 126734, 126739, 126757, 126689, 126690, 126691, 126692, 126762, 126698, 126764, 126704, 126768, 126769, 126770, 126706, 126836, 126837, 126708, 126714, 126716, 126717, 126719, 126720, 126723.